Illinois, 2019

Winter Storm in Illinois, January 22 to 23, 2019

January 22 to 23, 2019 · NWS DVN · 6 events in 6 counties and zones

A significant winter storm system brought hazardous travel conditions to the region the afternoon and evening of Tuesday, Jan. 22, through the morning of Wednesday, Jan.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A significant winter storm system brought hazardous travel conditions to the region the afternoon and evening of Tuesday, Jan. 22, through the morning of Wednesday, Jan. 23. Freezing drizzle and rain fell for much of the morning and afternoon on Tuesday causing slick roads. Precipitation quickly changed to snow mainly north of a line from Gladstone, IL, to Priceton, IL. Snowfall totals of 2 to 6 inches were common over much of eastern Iowa and northwest Illinois. Rainfall totals over three quarters of an inch were seen over west central and north central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 22, 6:06 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 22, 6:06 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
606 AM CST Tue Jan 22 2019

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 333 AM CST Tue Jan 22 2019

Not anywhere near as cold as last night. Temperatures as of 330 AM
were in the teens and 20s. The main impact overnight has been
blowing and drifting snow due to SE wind gusts of 30-35 mph. We
issued Special Weather Statements to message the hazardous travel
through the night. The winds have come down in the last few
hours, so the drifting should gradually subside into early this
morning.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 333 AM CST Tue Jan 22 2019

Upgraded roughly the NW third of the CWA from a Winter Weather
Advisory to a Winter Storm Warning. The rest of the counties
remain in the advisory. Confidence on the track of the low and
attendant low-level thermal profiles (surface/850mb temps and the
max wetbulb aloft) have trended colder in the suite of model
guidance. Over the past 24 hrs, the majority of models have
trended toward the colder ECMWF. Even the latest ECMWF is
slightly colder and further SE with the surface low track than the
12Z run yesterday.

Decided to extend the warnings and advisories into Wednesday
morning as the low now looks to be slower to exit NE Illinois.
Also, kept the advisory going in the east-central and southeast
where precip will change to rain to highlight threat for a flash
freeze situation as precip changes back to snow tonight and temps
crash through the 20s.

There have been significant changes to forecast snowfall amounts
from previous forecasts. We now have 5-8" in the warning counties
(isolated higher), adjacent to 3-5" in the counties immediately
to the SE. Amounts then taper off to 1" or less in the far SE and
east-central portions of the forecast area.

Most of the thermal profile below 600mb is warmer than the DGZ
initially, so we'll begin with a wet snow and low LSRs at or under
10:1. As the low tightens up and pulls in colder air aloft, SLRs
will increase toward 15:1 in the west and north. For QPF, used a
model blend, slightly higher than the superblend which is close to
the ECMWF. Certainly could be localized bands that drop higher
liquid equivalent totals. The CMC/GFS are wetter than the current
forecast and this will be something for later shifts to monitor,
with the possibility of increasing snowfall amounts in a narrow
zone or two.

Another concern is precip type. Freezing rain and sleet are
expected across most of the CWA as the precipitation begins. The
column should dynamically cool in the north to change things over
to snow. However, in the transition snow, roughly the central
CWA, freezing rain and sleet will likely last through part of the
afternoon. Further south, a changeover to all rain is
anticipated. Our latest forecast has the rain/snow line reaching
as far north as southern Keokuk Co. to the Quad Cities to southern
Whiteside Co. The exact placement could easily shift north or
south by 20-30 miles. Although, fairly confident on this location as
the general idea.

As the low gets closer, the models show an impressive zone of
forcing in the 925-850mb layer where convergence and frontogenetic
response will be driving the heavier precipitation bands. Then a
second wave of forcing tonight with mid-level Fgen and PVA
associated with the 500mb vorticity max and TROWAL/deformation
zone will continue the moderate to possibly heavy snow into
Wednesday morning. Uttech

.LONG TERM...(Wednesday through Monday)
ISSUED AT 316 AM CST Tue Jan 22 2019

Deep troughing will be locked in across NOAM during the long term
period. This will keep the local area in active polar flow
pattern featuring periodic arctic fronts/clippers accompanied
by bouts of wind, dangerous cold and chances for snow.

First arctic front is slated to sweep across the region on
Thursday. Very strong cold advection with the frontal passage
with lead to crashing temperatures, very cold wind chills, and
strong NW winds on deep mixing. Forecast soundings show around
30 kts atop the mixed layer supportive of gusts 35 to 40 mph.
This will bring about concerns with widespread blowing/drifting
of snow and possibly near whiteout conditions if winds reach
max potential. The greatest impacts would be favored in areas that
have fresh snow cover off recently departed winter storm.
Dangerous cold will settle in for Thursday night/Friday morning
with temperatures dropping into the single digits below zero to
teens below zero. Brisk NW winds will make it feel even colder and
more like 20 below to 35 below.

Another clipper/arctic front is slated for Friday accompanied
by snow, and then followed again by more dangerous cold and
gusty winds into Friday night. Snowfall amounts look like a typical
clipper and generally 1-4 inches.

Saturday through Monday...Some decent model spread on where core of
arctic air will reside lends to lower confidence on day to day
temperatures. In general, with NW flow temperatures expected to
remain below normal with opportunities to be much below normal at
times. GFS/EC suggest strong clipper system could impact the area
Sunday-Monday. This would offer potential for more substantial
snow accumulations of 4+ inches over portions of the CWA (currently
favoring northeast CWA), but confidence in track and strength of the
system is quite low from this vantage point. System would bring more
wind and followed by another round of dangerous cold early next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 550 AM CST Tue Jan 22 2019

Challenging set of TAF forecasts with a variety of precipitation
types. While river TAF sites may start with VFR, expect
conditions lowering to MVFR and IFR through midday continuing
through tonight.

DBQ and CID...Freezing drizzle/light freezing rain this morning
will change to snow this afternoon, with periods of moderate to
heavy snow and LIFR/VLIFR conditions tonight.

MLI and BRL...Light freezing drizzle/freezing rain anticipated to
become rain for a period as surface temperatures climb just above
the freezing mark, although icing may continue on elevated
surfaces. The rain is then likely to change to snow this evening
into the early overnight, with periods of snow moderate to
possibly heavy at times.

Winds will be SE around 10-20 kts diminishing below 10 kts this
morning and shifting from E/NE this afternoon. Winds then increase
from north at 10-20 kts tonight, as the storm system passes to
our south. Kept mention of LLWS at MLI and BRL until mid morning
before low level jet weakens.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until 9 AM CST Wednesday for Benton-
     Buchanan-Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-
     Johnson-Jones-Keokuk-Linn.

     Winter Weather Advisory from 9 AM this morning to 9 AM CST
     Wednesday for Des Moines-Lee.

     Winter Weather Advisory until 9 AM CST Wednesday for Henry IA-
     Jefferson-Louisa-Muscatine-Scott-Van Buren-Washington.

IL...Winter Weather Advisory from 9 AM this morning to 9 AM CST
     Wednesday for Bureau-Hancock-Henderson-Henry IL-McDonough-
     Mercer-Putnam-Warren-Whiteside.

     Winter Weather Advisory until 9 AM CST Wednesday for Rock Island.

     Winter Storm Warning from 9 AM this morning to noon CST
     Wednesday for Carroll-Jo Daviess-Stephenson.

MO...Winter Weather Advisory from 9 AM this morning to 9 AM CST
     Wednesday for Clark.

     Winter Weather Advisory until 9 AM CST Wednesday for Scotland.

&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...McClure
AVIATION...McClure
Hazardous weather outlook, Jan 22, 4:31 AM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
431 AM CST Tue Jan 22 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
431 AM CST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Winter Storm Warnings and Winter Weather Advisories are in effect
for the entire area. See the headline text for location specific
details. Expect 5 to 8 inches of snow northwest of a line from
Sigourney, Iowa to Clinton, Iowa, to Milledgeville, Illinois. And
2 to 4 inches from Fairfield, Iowa to the Quad Cities to Sterling,
Illinois.

A wintry mix is also expected. The most likely area for periods
of freezing rain and sleet are in the counties along and south of
Interstate 80. Ice accumulations up to one tenth of an inch are
possible.

For areas that change to rain this afternoon, a changeover to snow
is expected tonight as temperatures fall through the 20s. This
could lead to a flash freeze on untreated surfaces and hazardous
travel into Wednesday morning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong winds and falling temperatures will accompany an arctic
frontal passage on Thursday. Wind gusts may reach 35 to 40 mph.
These strong winds may result in considerable blowing and
drifting of snow in open or rural areas.

Dangerously cold wind chills from 20 to 35 below are expected at
times from Thursday afternoon through Friday night, with the
lowest wind chills Thursday night into Friday morning.

There will be some chance for light snow for at least parts of
the outlook area from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Snowfall amounts and any reports of icing would be appreciated.

Uttech/McClure

In the hours before

Special weather statement, Jan 22, 4:48 AM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
448 AM CST Tue Jan 22 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221400-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
448 AM CST Tue Jan 22 2019

...Drifting Snow and Slick Roads For the Morning Commute...

Gusty winds have led to blowing and drifting snow and slick
conditions on roadways, especially in open or rural areas.
This is expected to continue into the morning commute. If
driving remain alert for snow covered and slick roads, and
periods of reduced visibility. Be sure to slow down and be
prepared for changeable road conditions.
Special weather statement, Jan 22, 7:00 AM CST, 2 hours before
Special Weather Statement
National Weather Service Quad Cities IA IL
700 AM CST Tue Jan 22 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221500-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
700 AM CST Tue Jan 22 2019

...Slick Morning Commute with Freezing Drizzle and Drifting
Snow...

Areas of freezing drizzle and drifting snow will lead to slick
travel conditions for the morning commute. If traveling this
morning be sure to slow down, give yourself plenty of braking
distance and remain alert for changeable road conditions.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Jo Daviess

When
January 22, 9:00 AM CST to January 23, 9:00 AM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Trained spotter reports range from 6.0 inches 1 mile east of Nora to 6.2 inches 2 miles south southeast of Schapville. Cooperative Observer reports ranged from 5.0 inches in Galena to 5.5 inches 3 miles northeast of Stockton.

Winter Storm, Whiteside

When
January 22, 10:00 AM CST to January 23, 1:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Trained spotter reports ranged from5.0 inches 1 mile south southwest of Coleta to 6.0 inches 3 miles east of Sterling.

Winter Storm, Carroll

When
January 22, 10:00 AM CST to January 23, 10:00 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Precipitation began as rain and changed over to snow in the afternoon. Trained spotter reports ranged from 3.5 inches in Mount Carroll to 4.8 inches in Shannon.

Winter Storm, Stephenson

When
January 22, 10:00 AM CST to January 23, 11:00 AM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

A trained spotter reported 7.5 inches in Freeport.

Winter Storm, Henry

When
January 22, 10:00 AM CST to January 23, 11:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Precipitation started as rain and slowly changed over to snow on the evening of the 22nd. Snowfall reports ranged from 2.0 inches in Kewanee to 5.0 inches 2 miles north northwest of Warner.

Winter Storm, Rock Island

When
January 22, 11:00 AM CST to January 23, 10:00 AM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The official NWS observation at the Moline Quad Cities Airport was 8.6 inches. Trained spotter reports ranged from 4.0 inches in Illinois City to 7.2 inches 1 mile east northeast of Silvis.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804953, 804951, 804952, 804954, 804955, 804950.